Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 177, NWS Twin Cities, MN

August 29, 20246 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 29, 2024, 3:42 PM CDT for 6 counties in Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2024, 3:42 PM CDT (20:42 UTC)
Expired
Aug 29, 2024, 4:30 PM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 10 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:06 PM CDTTSTM WND DMG2 E Victoria, MNTree down and power line down blocking one lane of Highway 5 near the Arboretum east of Victoria. Relayed via Media.
Aug 29, 4:29 PM CDTTSTM WND DMG1 S Hopkins, MNPhoto of large tree down measuring 22 inches in diameter. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

984 
WUUS53 KMPX 292042
SVRMPX
MNC003-019-037-053-123-139-292130-
/O.NEW.KMPX.SV.W.0177.240829T2042Z-240829T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
342 PM CDT Thu Aug 29 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Hennepin County in east central Minnesota...
  Northwestern Dakota County in east central Minnesota...
  Northeastern Scott County in east central Minnesota...
  South central Anoka County in east central Minnesota...
  Central Carver County in east central Minnesota...
  Western Ramsey County in east central Minnesota...

* Until 430 PM CDT.

* At 341 PM CDT, a severe thunderstorm was located over Waconia, or
  23 miles south of Buffalo, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
  Maple Grove, Eden Prairie, Burnsville, Blaine, Minnetonka, and
  Edina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4497 9388 4498 9377 4501 9377 4515 9315
      4483 9306 4465 9376
TIME...MOT...LOC 2041Z 253DEG 35KT 4484 9381 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMD
2 follow-up statements
661 
WWUS53 KMPX 292113
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
413 PM CDT Thu Aug 29 2024

MNC003-019-037-053-123-139-292130-
/O.CON.KMPX.SV.W.0177.000000T0000Z-240829T2130Z/
Hennepin MN-Dakota MN-Scott MN-Anoka MN-Carver MN-Ramsey MN-
413 PM CDT Thu Aug 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR HENNEPIN...NORTHWESTERN DAKOTA...NORTHEASTERN SCOTT...SOUTH
CENTRAL ANOKA...SOUTHEASTERN CARVER AND WESTERN RAMSEY COUNTIES...

At 412 PM CDT, severe thunderstorms were located along a line
extending from Plymouth to Edina to Savage, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Minneapolis, Bloomington, Brooklyn Park, Plymouth, and Maple Grove 
  around 415 PM CDT.
  St. Paul, Eagan, Roseville, Fridley, and New Brighton around 420 
  PM CDT.
  Inver Grove Heights, West St. Paul, Mounds View, Arden Hills, and 
  Spring Lake Park around 425 PM CDT.
  Blaine and Shoreview around 430 PM CDT.

Other locations impacted by these severe thunderstorms include
Medicine Lake, Robbinsdale, Hilltop, Lilydale, Flying Cloud Airport,
Circle Pines, Lexington, Sunfish, Woodland, and Sunfish Lake.

Those attending the Minnesota State Fair are in the path of these 
storms and should prepare for IMMINENT DANGEROUS WEATHER CONDITIONS. 
SEEK SHELTER NOW!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with these storms may occur before any rain or 
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4468 9363 4484 9363 4503 9368 4515 9315
      4483 9306
TIME...MOT...LOC 2112Z 259DEG 35KT 4504 9345 4489 9339 4476 9339 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
661 
WWUS53 KMPX 292121
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
421 PM CDT Thu Aug 29 2024

MNC019-292130-
/O.CAN.KMPX.SV.W.0177.000000T0000Z-240829T2130Z/
Carver MN-
421 PM CDT Thu Aug 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARVER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Minnesota.

&&

LAT...LON 4471 9350 4484 9351 4506 9354 4515 9315
      4483 9306
TIME...MOT...LOC 2120Z 253DEG 35KT 4506 9337 4491 9331 4478 9331 

$$

MNC003-037-053-123-139-292130-
/O.CON.KMPX.SV.W.0177.000000T0000Z-240829T2130Z/
Hennepin MN-Dakota MN-Scott MN-Anoka MN-Ramsey MN-
421 PM CDT Thu Aug 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN HENNEPIN...NORTHWESTERN DAKOTA...NORTHEASTERN
SCOTT...SOUTH CENTRAL ANOKA AND WESTERN RAMSEY COUNTIES...

At 420 PM CDT, severe thunderstorms were located along a line
extending from near Brooklyn Center to near Edina to Burnsville,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, and Eagan 
  around 425 PM CDT.
  Inver Grove Heights, Shoreview, and West St. Paul around 430 PM 
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building.

&&

LAT...LON 4471 9350 4484 9351 4506 9354 4515 9315
      4483 9306
TIME...MOT...LOC 2120Z 253DEG 35KT 4506 9337 4491 9331 4478 9331 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:17 PM CDT, 25 minutes earlier. Its key messages:

  • A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
  • Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 3:17 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- A line of severe storms is ongoing this afternoon and will
continue through this evening. The main threats are damaging winds
and heavy rainfall, but a couple of tornadoes and large hail are
also possible.

- Following this event, the weather will be pleasant through early
next week.
&&

.DISCUSSION...
Issued at 216 PM CDT Thu Aug 29 2024

Severe storms are ongoing across west central and south central
Minnesota ahead of a front. Storm mode is somewhat messy, but these
initial storms will pose the greatest risk for a tornado or two
before things are expected to grow upscale and transition to more of
a damaging wind threat. The question is when/how far east this
transition will happen. SPC mesoanalysis suggests the environment is
more favorable for tornadoes across east central Minnesota into
western Wisconsin, so if cells can remain discreet enough, the
tornado threat will persist. The 19z MPX special sounding shows
impressive CAPE of 4200 J/kg and 35kts of shear, which is
considerably more shear than we saw with Monday's round of severe
weather. While pwats are around 1.5" (down from over 2" Monday
evening), locally heavy rain is still possible with QPF totals
around 1 to 1.5". Storms are also about an hour or so ahead of our
initial thinking, so expecting storms to reach the metro closer to
4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger
long behind this initial line, so thinking any precip will come to
an end by midnight.

Following this system, tranquil weather will prevail through the end
of the period. Temperatures this weekend will be in the low 80s for
Saturday before falling into the low 70s for Sunday and Monday.
Temperatures slowly creep back into the 80s by midweek with dry
weather continuing.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Aug 29 2024

The IFR/MVFR stratus deck has shifted NE, but will still impact the
western Wisconsin sites for the early afternoon. A pocket of
clearing is visible over much of central Minnesota, while convection
is becoming more widespread along the western MN border. As the
front sags southeast, a period of heavy rain and convective wind
gusts will likely impact each site. Behind the line, cigs will
quickly rise and winds will weaken and shift out of the NW.
There is a chance for low stratus and patchy fog for some locations
overnight, especially over western Wisconsin.

KMSP...Timing is still on track, so not too much change for the
ongoing TAF. Scattered storms could arrive ahead of the front
around 20z, with the main line moving through close to 21-23z.
Some models indicate that more isolated storms storms could fill
in behind the main line, so we have maintained the tempo
through 01z for now.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind SW 10-15kts.
SUN...VFR. Wind N 5-10kts.
MON...VFR. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...BED
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Aug 29 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
302045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 PM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe thunderstorms will continue through late this
evening, mainly across eastern Minnesota and western Wisconsin.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Aug 29, 3:02 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Gst     Paynesville             45.38N 94.72W
08/29/2024  M59 MPH          Stearns            MN   Mesonet

0255 PM     Tstm Wnd Dmg     1 E New Ulm             44.31N 94.45W
08/29/2024                   Nicollet           MN   Trained Spotter

            Multiple trees down and power outages in New
            Ulm.

0245 PM     Tstm Wnd Dmg     2 SW Willmar            45.11N 95.08W
08/29/2024                   Kandiyohi          MN   Public

            Large branches down on the southwest side of
            Willmar.

&&
Local storm report, Aug 29, 3:13 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
313 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Dmg     New Ulm                 44.31N 94.46W
08/29/2024                   Brown              MN   Emergency Mngr

            Delayed report of multiple downed trees
            blocking roads throughout New Ulm. Time
            estimated from radar.

&&

BED
Special weather statement, Aug 29, 3:38 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Aug 29 2024

MNZ074-082-083-292115-
Brown MN-Blue Earth MN-Watonwan MN-
338 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BROWN...
NORTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES THROUGH
415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanska, or 16 miles south of New Ulm, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Ulm, Madelia, Courtland, Hanska, La Salle, Grogan, New Ulm
Airport, Searles, and Flandrau State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Minnesota.

&&

LAT...LON 4404 9467 4433 9451 4430 9443 4427 9441
      4426 9433 4423 9427 4421 9424 4398 9449
TIME...MOT...LOC 2038Z 205DEG 27KT 4407 9453

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RMD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:11 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns34 min
Aug 29, 2:17 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet28 min
Aug 29, 2:29 PM CDTSevere Thunderstorm WarningMPXKandiyohi31 min
Aug 29, 2:33 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet27 min
Aug 29, 2:37 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns, Todd38 min
Aug 29, 2:44 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley46 min
Aug 29, 2:54 PM CDTSevere Thunderstorm WarningMPXBenton, Meeker, Morrison, Sherburne, Stearns51 min
Aug 29, 3:05 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright40 min
Aug 29, 3:12 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Scott, Sibley48 min
Aug 29, 3:31 PM CDTTornado WarningMPXMille Lacs, Morrison29 min
Aug 29, 3:37 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison53 min
Aug 29, 3:38 PM CDTSpecial Weather StatementMPXWatonwan37 min
Aug 29, 3:50 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Watonwan25 min
Aug 29, 3:52 PM CDTTornado WarningMPXBlue Earth, Brown, Watonwan23 min
Aug 29, 4:08 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Le Sueur, Nicollet, Waseca36 min
Aug 29, 4:18 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Dakota, Hennepin, Ramsey, Washington57 min
Aug 29, 4:32 PM CDTTornado WarningMPXAnoka, Chisago, Isanti28 min
Aug 29, 4:53 PM CDTTornado Warning Tornado observedMPXChisago20 min
Aug 29, 4:54 PM CDTSpecial Weather StatementMPXSteele, Waseca36 min
Aug 29, 4:58 PM CDTSevere Thunderstorm WarningMPXChisago32 min
Aug 29, 5:30 PM CDTSpecial Weather StatementMPXWashington30 min
Aug 29, 5:34 PM CDTSpecial Weather StatementMPXSteele26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.